Arkansas, 2011

Hail in Arkansas, April 19, 2011

April 19, 2011 · NWS TSA · 15 events in 4 counties and zones

Severe thunderstorms developed over eastern Oklahoma during the afternoon of the 19th as a dryline moved into the area. These thunderstorms spread into northwestern Arkansas and produced large hail up to three inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Oklahoma during the afternoon of the 19th as a dryline moved into the area. These thunderstorms spread into northwestern Arkansas and produced large hail up to three inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 19, 2:08 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 19, 2:08 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
308 PM CDT TUE APR 19 2011

.DISCUSSION...
THUNDERSTORMS ARE NOW DEVELOPING ALONG THE COLD FRONT WHICH
EXTENDS FROM NEAR A KJLN-KMKO-KDUA LINE. THUNDERSTORMS
ARE EXPECTED TO INTENSIFY IN THE NEXT HOUR OR SO
ALONG THE FRONTAL BOUNDARY AS THE COLD FRONT MOVES INTO
THE UNSTABLE AIRMASS IN PLACE ACROSS EXTREME EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. THERE IS ENOUGH LOW
LEVEL SHEAR TO SUPPORT TORNADIC SUPERCELLS ESPECIALLY
ACROSS NORTHWEST ARKANSAS. VERY LARGE HAIL AND DAMAGING WINDS
WILL ALSO BE A POSSIBILITY. THE THREAT FOR SEVERE THUNDERSTORMS
WILL END ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BY
MID-EVENING AS THE FRONT EXITS THE AREA. THERE WILL CONTINUE TO
BE THE POTENTIAL FOR SHOWERS AND AN ELEVATED THUNDERSTORM
OVERNIGHT AS THE FRONT LINGERS ACROSS NORTHEAST TEXAS.

THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST FOR MUCH OF THE PERIOD AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE PLAINS. MEANWHILE...
THE COLD FRONT THAT IS CURRENTLY MOVING ACROSS THE REGION
WILL STALL ACROSS CENTRAL TEXAS ON WEDNESDAY BEFORE MOVING
BACK NORTH ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ON THURSDAY. ANOTHER COLD FRONT WILL SLOWLY MOVE ACROSS
THE AREA FRIDAY INTO SATURDAY AS A MID-LEVEL SHORTWAVE MOVES
ACROSS THE PLAINS. AS THE WEATHER PATTERN REMAINS ACTIVE...
ANOTHER MID-LEVEL LOW AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
PLAINS ON MONDAY INTO MONDAY NIGHT. CONFIDENCE IN THE TEMPERATURE
FORECAST FOR MUCH OF THE PERIOD IS NOT VERY HIGH DUE TO THE
POSSIBILITY OF THE MANY FRONTAL PASSAGES AND THE DIFFERENT SCENARIOS
PAINTED BY THE VARIOUS MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  67  51  68 /  10  10  50  50
FSM   55  70  54  67 /  80  20  60  50
MLC   54  67  61  76 /  80  10  40  40
BVO   43  65  48  66 /  10  10  40  60
FYV   48  66  51  66 /  80  10  50  50
BYV   45  63  46  64 /  80  10  50  50
MKO   48  68  52  68 /  40  10  50  50
MIO   42  62  47  66 /  10  10  40  60
F10   49  68  55  73 /  10  10  50  50
HHW   59  67  61  77 /  80  20  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...05
LONG TERM....10
Hazardous weather outlook, Apr 19, 12:17 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT TUE APR 19 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
105 PM CDT TUE APR 19 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OF BENTONVILLE MUSKOGEE MCALESTER LINE.
	ONSET...MID AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...SOUTHEAST OF GROVE TO MCALESTER LINE.
	ONSET...MID AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST ARKANSAS AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...PRIMARILY NORTHWEST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
AT 1 PM A FRONTAL BOUNDARY WAS FROM NEAR GROVE...SOUTHWEST TO
NEAR HENRYETTA. THIS POSITION IS FASTER THAN EARLIER FORECAST.

AREAS BEHIND THE FRONT WILL SEE LITTLE IF ANY THUNDERSTORM DEVELOPMENT.

AREAS IN ADVANCE OF THE FRONT CAN EXPECT RAPIDLY DEVELOPING
THUNDERSTORMS...SOME SEVERE...THIS AFTERNOON.

CELLULAR CONVECTION WILL BECOME LINEAR FAIRLY QUICKLY ALONG THE FRONT
AS IT SWEEPS SOUTHEAST. THE BULK OF THE ACTIVITY WILL BE OUT OF THE
FORECAST AREA BY MID EVENING.

HAIL LARGER THAN TWO INCHES WILL BE A PERSISTENT THREAT THIS AFTERNOON
INTO EARLY EVENING. AN ISOLATED TORNADO THREAT IS POSSIBLE WITH INITIAL
CELLS. DAMAGING WIND...PARTICULARLY NEAR BOWED LINE SEGMENTS...WILL BECOME
A THREAT AS CONVECTION BECOMES LINEAR IN NATURE.

STRONG SOUTH WINDS AHEAD OF THE FRONT AND NORTHWEST WINDS
BEHIND THE FRONT WILL OCCASIONALLY GUST TO 40 MILES AN HOUR.
DRY AIR NORTHWEST OF INTERSTATE 44 IN COMBINATION WITH THE
STRONG WINDS WILL YIELD A LIMITED FIRE DANGER.

RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR MAY CAUSE
SOME LOCAL PROBLEMS IN POOR DRAINAGE AREAS. IT WILL TAKE
REPEAT THUNDERSTORMS TO CAUSE A MORE WIDESPREAD PROBLEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE SPRING PATTERN IS IN PLACE. TODAY'S FRONT WILL
RETURN NORTH BY THURSDAY. SHOWERS AND STORMS...SOME POTENTIALLY
SEVERE...WILL BE MOST LIKELY ALONG AND NORTH OF WHERE THE FRONT
LIES...ESPECIALLY DURING THE NIGHT TIME HOURS. AN UPPER WAVE
PASSING BY TO THE NORTH ON FRIDAY WILL BRING AN ENHANCED CHANCE
FOR STORMS FRIDAY AFTERNOON. FINALLY...TOWARD THE BEGINNING
OF NEXT WEEK...A DEEP UPPER TROUGH IS EXPECTED TO MOVE INTO THE
PLAINS...AND HAS THE POTENTIAL TO BRING A WIDESPREAD ORGANIZED
SEVERE WEATHER EVENT TO THE REGION BY MONDAY. STAY TUNED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 19, 12:45 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          6 S BACHE               34.81N 95.65W
04/14/2011                   PITTSBURG          OK   NWS STORM SURVEY

            A TORNADO DAMAGED BARNS AND SNAPPED OR UPROOTED A NUMBER
            OF TREES. RATING WILL BE EF-1 WITH ESTIMATED MAXIMUM WIND
            SPEED ABOUT 105 MPH. THE TORNADO LIFTED ABOUT 2 MILES
            SOUTHEAST OF BACHE AT 725 PM.

0908 PM     TORNADO          4 W YANUSH              34.71N 95.38W
04/14/2011                   LATIMER            OK   NWS STORM SURVEY

            A TORNADO UPROOTED SMALL TREES AND SNAPPED LARGE
            BRANCHES. THE TORNADO WAS RATED EF-0 WITH MAXIMUM WINDS
            ABOUT 85 MPH. THE TORNADO LIFTED ABOUT 2.5 MILES
            NORTH-NORTHEAST OF YANUSH AT 922 PM.

0923 PM     TORNADO          3 SSE WISTER            34.93N 94.70W
04/14/2011                   LE FLORE           OK   NWS STORM SURVEY

            *** 3 INJ *** A TORNADO ROLLED AND DESTROYED A MOBILE
            HOME...DAMAGED SEVERAL PERMANENT HOMES...AND SNAPPED OR
            UPROOTED A NUMBER OF TREES. THE RATING WILL BE EF-1 WITH
            MAXIMUM WIND SPEEDS OF ABOUT 105 MPH. THE TORNADO LIFTED
            ABOUT 3 MILES SOUTH OF POTEAU.

0935 PM     TORNADO          2 WSW HOWE              34.94N 94.67W
04/14/2011                   LE FLORE           OK   NWS STORM SURVEY

            AN APPARENT ANTICYCLONIC TORNADO DAMAGED A BARN AND
            SNAPPED OR UPROOTED A NUMBER OF TREES. THE RATING WILL BE
            EF-1 WITH ESTIMATED MAXIMUM WINDS OF ABOUT 100 MPH. THE

            TORNADO LIFTED ABOUT 2 MILES NORTHWEST OF HOWE AT 937 PM.

1035 PM     TORNADO          2 W DYER                35.49N 94.17W
04/14/2011                   CRAWFORD           AR   NWS STORM SURVEY

            A TORNADO SNAPPED OR UPROOTED A NUMBER OF TREES AND
            DAMAGED THE ROOFS OF TWO HOMES. THE RATING WILL BE EF-1
            WITH MAXIMUM WINDS OF 100 MPH. THE TORNADO LIFTED ABOUT
            1.5 MILES NORTH OF DYER AT 1044 PM.

1108 PM     TORNADO          2 SSE CHARLESTON        35.27N 94.02W
04/14/2011                   FRANKLIN           AR   NWS STORM SURVEY

            *** 2 INJ *** A TORNADO ROLLED A TRAILER...SNAPPED OR
            UPROOTED A NUMBER OF TREES...AND DAMAGED THE ROOFS OF
            SEVERAL PERMANENT HOMES. THE RATING WILL BE EF-1 WITH
            MAXIMUM WINDS OF 105 MPH. THE TORNADO LIFTED 1 MILE
            SOUTHEAST OF BRANCH AT 1116 PM. ORIGINALLY LISTED AS TSTM
            WIND DMG.

&&

EJC

The radar

The Western Arkansas radar (KSRX), 104 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Benton

When
April 19, 3:02 PM CST
Where
Benton County, 3 mi S of Lowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.207, -94.130

Hail, Benton

When
April 19, 3:05 PM CST
Where
Benton County, Lowell
Measured
1 in hail
Reported by
Public
Coordinates
36.250, -94.130

Hail, Washington

When
April 19, 3:25 PM CST
Where
Washington County, Fayetteville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.070, -94.170

Hail, Washington

When
April 19, 3:36 PM CST
Where
Washington County, 0.42 mi SW of Fayetteville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.065, -94.175

Hail, Washington

When
April 19, 3:40 PM CST
Where
Washington County, Fayetteville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.070, -94.170

Hail, Washington

When
April 19, 3:45 PM CST
Where
Washington County, 6 mi NNE of Goshen
Measured
3 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.180, -93.959

Hail, Carroll

When
April 19, 3:45 PM CST
Where
Carroll County, 0.49 mi WNW of Eureka Spgs
Measured
1.75 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
36.403, -93.738

Hail, Madison

When
April 19, 3:53 PM CST
Where
Madison County, Hindsville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.150, -93.850

Hail, Carroll

When
April 19, 3:55 PM CST
Where
Carroll County, Grandview
Measured
2.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.430, -93.620

Hail, Carroll

When
April 19, 3:58 PM CST
Where
Carroll County, Berryville
Measured
1.25 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
36.370, -93.570

Hail, Benton

When
April 19, 4:11 PM CST
Where
Benton County, 2.35 mi SSW of Lowell
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -94.150

Hail, Madison

When
April 19, 4:30 PM CST
Where
Madison County, Rockhouse
Measured
1.25 in hail
Reported by
Public
Coordinates
36.280, -93.670

Hail, Carroll

When
April 19, 4:35 PM CST
Where
Carroll County, Berryville
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -93.570

Hail, Washington

When
April 19, 5:11 PM CST
Where
Washington County, Goshen
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -94.000

Hail, Carroll

When
April 19, 5:53 PM CST
Where
Carroll County, 2.42 mi ENE of Green Forest
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.334, -93.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293759, 293760, 293761, 293762, 293763, 293764, 293765, 293766, 293767, 293768, 293769, 293770, 293772, 293773, 293775.